Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 538, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 25, 2023, 4:28 PM EDT for Montgomery County, Telfair County, Wheeler County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2023, 4:28 PM EDT (20:28 UTC)
- Expired
- Aug 25, 2023, 4:58 PM EDT
- In force
- 30 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Montgomery County, GA, Telfair County, GA, Wheeler County, GA
The radar
The Robins AFB radar (KJGX), 105 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050
WUUS52 KFFC 252028
SVRFFC
GAC209-271-309-252115-
/O.NEW.KFFC.SV.W.0538.230825T2028Z-230825T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
428 PM EDT Fri Aug 25 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
East central Telfair County in central Georgia...
Southeastern Wheeler County in central Georgia...
Southern Montgomery County in central Georgia...
* Until 515 PM EDT.
* At 428 PM EDT, a severe thunderstorm was located near Lumber City,
or near Hazlehurst, moving southeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lumber City, Uvalda, Alston, Jordan, Charlotteville, and Spring
Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3204 8274 3215 8264 3211 8250 3208 8246
3197 8248 3196 8250 3195 8248 3195 8249
3196 8251 3196 8257 3193 8259 3194 8260
3193 8261 3192 8268 3190 8269 3190 8270
3186 8278
TIME...MOT...LOC 2028Z 299DEG 9KT 3194 8263
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
929
WWUS52 KFFC 252047
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
447 PM EDT Fri Aug 25 2023
GAC209-271-309-252115-
/O.CON.KFFC.SV.W.0538.000000T0000Z-230825T2115Z/
Telfair GA-Wheeler GA-Montgomery GA-
447 PM EDT Fri Aug 25 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EAST CENTRAL TELFAIR...SOUTHEASTERN WHEELER AND SOUTHWESTERN
MONTGOMERY COUNTIES...
At 447 PM EDT, a severe thunderstorm was located near Hazlehurst,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lumber City, Jordan, and Spring Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3204 8274 3206 8264 3207 8261 3207 8257
3196 8253 3196 8257 3193 8259 3194 8260
3193 8261 3192 8268 3190 8269 3190 8270
3186 8278
TIME...MOT...LOC 2047Z 299DEG 9KT 3192 8258
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$215
WWUS52 KFFC 252058
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
458 PM EDT Fri Aug 25 2023
GAC209-271-309-252108-
/O.CAN.KFFC.SV.W.0538.000000T0000Z-230825T2115Z/
Telfair GA-Wheeler GA-Montgomery GA-
458 PM EDT Fri Aug 25 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TELFAIR...
SOUTHEASTERN WHEELER AND SOUTHWESTERN MONTGOMERY COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3204 8274 3206 8264 3207 8261 3207 8257
3196 8253 3196 8257 3193 8259 3194 8260
3193 8261 3192 8268 3190 8269 3190 8270
3186 8278
TIME...MOT...LOC 2053Z 299DEG 9KT 3191 8255
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:07 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 25, 2:07 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
207 PM EDT Fri Aug 25 2023
...Afternoon Area Forecast Discussion...
.SHORT TERM...
(This afternoon through Saturday)
Issued at 200 PM EDT Fri Aug 25 2023
At a glance:
- A Heat Advisory is in effect until 8PM Sunday for all but the
terrain of NE Georgia.
- Isolated chance of damaging downburst winds in storms that
form tomorrow.
The mid-level ridge that has stagnated across the midsection of the
country for the past several days has begun to retrograde westward
and become more interspersed with pockets of moisture (with an
overall weakening effect -- from 603dam to 594dam). That said,
despite the ridge itself becoming less anomalously strong, the
overall effect of the addition of more moisture to our already very
hot conditions will be an even higher ceiling as far as temperatures
and Heat Index values go. Currently forecasting dewpoints in the low-
to-mid-70s coupled with unseasonably hot highs in the mid-90s to
near-100 (as much as 7-12 degrees above climo) for today. This
translates to Heat Index values in the 100-109F range effectively
statewide.
Little changes are expected synoptically as we enter Saturday, but
we'll continue to see a resurgence of moisture throughout the column
as the eastern edge of the mid-level ridge retreats further
westward. Air temperatures themselves look to be a degree or two
hotter areawide, topping out in the upper-90s to lower-100s --
highest across the corridor between Columbus and Macon. Will need to
keep an eye on the potential for maximum temperature records to be
tied or broken for locations along and south of the Atlanta Metro.
Have attached the relevant records for Saturday in the climate
section down below. As a result of oppressive and dangerous heat
sticking around throughout the weekend, a long-duration Heat
Advisory has been issued, valid through 8PM on Sunday, for the
entire forecast area aside from Pickens, Gilmer, Fannin, Union, and
Towns in NE Georgia. Portions of east central Georgia between Athens
and Macon are borderline Excessive Heat Warning criteria (Heat Index
>= 110F) on Saturday, but will wait to see how dewpoints fare today
(Friday) and pass the torch to the midnight shift for potential
upgrades. At any rate, it's going to be extremely hot, even by
summer in Georgia standards, as we enter the weekend.
Switching gears, with temperatures approaching 100F, even dewpoints
in the mid-70s support respectable "inverted-V" soundings --
indicative of increased potential for damaging downburst winds --
both today and tomorrow across portions of central Georgia. Not
expecting a widespread wind event as we've seen several times over
the past few weeks, especially given nearly negligible shear under
the influence of the ridge, but forecast downdraft CAPE looks to be
as high as 1400-1500 J/kg. Coverage of storms is expected to be
very minimal today (just a slight chance for areas south and west
of I-75), but any storm that forms will be able to pack a punch
on its way down/as it collapses. For Saturday, there is a higher
areal coverage of HREF probs of >= 0.01" of precipitation, and
pretty much the entire CWA has a slight chance of thunderstorms
during the afternoon. With temperatures forecasted to be 1-2
degrees higher than today, dewpoint depressions will be even
higher, making for an environment just a tick more susceptible for
isolated damaging wind gusts. As such, portions of north and
central Georgia are outlooked in a Marginal (1/5) Risk for severe
thunderstorms on Saturday. Unfortunately, given the isolated
nature of any showers or storms that form, not expecting much in
the way of relief from fairly sweltering temperatures.
96
&&
.LONG TERM...
(Sunday morning through next Thursday)
Issued at 200 PM EDT Fri Aug 25 2023
Key Messages:
- Hazardous heat will continue in the region through the weekend.
- Isolated strong to severe storms may produce damaging downburst
winds between 3 PM and 9 PM Sunday.
- We continue to monitor the potential for tropical cyclone
activity in the eastern Gulf of Mexico next week.
Considerations for Sunday:
The heat (heat index values of 105 to 110 degrees) will continue for
the majority of the region through Sunday, and with this in mind we
extended the Heat Advisory through 8 PM Sunday. Areas north of
Interstate 20, and currently under the Heat Advisory, could see some
relief Sunday if weak frontal boundary makes into into the region.
Though even in the airmass behind the front heat indices may still
be near 100 degrees. On the other end of the scale, a few counties
in central Georgia could end up with heat indices over 110 Sunday
afternoon and we may need to consider upgrading the Heat Advisory to
an Excessive Heat Warning. If this occurs it will most likely be due
to surface dewpoints being in the mid to upper 70s.
Thunderstorms are the other potential concern for Sunday. The very
hot conditions in the region should lead to inverted V profiles
below 700 mb and large DCAPE values (> 1200 j/kg). This is common
with intense heat events and it primes the atmosphere for damaging
downburst winds if and when storms develop. Winds of this type tend
to be localized in nature, and can arrive with limited warning. Be
aware of the potential if any storms develop in your area between 3
PM and 9 PM on Sunday.
Less Heat, Rising Rain Chances & Tropical Concerns Next Week:
Outside of a couple of minor updates, the overall outlook for next
week remains relatively unchanged. The tropics will be in play with
the development of a potential tropical cyclone in the eastern Gulf
of Mexico early next week. The National Hurricane Center currently
has the odds of development at 70 percent. The frontal boundary that
arrives on Sunday should also be floating around the region Monday
and Tuesday, then a second stronger front should push through
Wednesday or Thursday. The specifics interactions between the
multiple frontal boundaries and activity from the tropics remain
somewhat foggy. That said, we can say with a high degree of
confidence that this pattern will allow the heat wave to break early
next week. For northern Georgia this will probably occur on Monday,
while central Georgia may need to wait until Tuesday for appreciable
relief. Near average temperatures for late August are likely for all
of Georgia by next Wednesday. Confidence is also high that next week
will be wetter in the state of Georgia. With precipitable water
values likely climbing into the 1.8 to 2.1 inch range Monday and
Tuesday (per EPS, GEFS and CMCE) and a front in the region,
widespread rainfall and thunderstorm activity is possible well in
advance of any tropical activity in the region. What happens
Wednesday into Thursday will depend on the intensity of any tropical
system coming out of the Gulf (low confidence at this point) and the
timing of the second front moving in from the northwest. Our current
thinking, and that of the National Hurricane Center, favors a
frontal passage Wednesday or Wednesday night. This is very close to
the ensemble means and would keep the bulk of any topical impacts
focused over Florida or southern Georgia. It should be noted that
the 12Z GFS run was a statistical outlier, and baring significant
shifts in the ensemble means, the solution progged by the 12Z GFS is
not favored at this juncture.
Albright
&&
.AVIATION...
(18Z TAFS)
Issued at 134 PM EDT Fri Aug 25 2023
VFR conds to continue thru the pd. Winds will be out of the NW/NNW
today at 7-12kts with gusts to 20kts psbl through 00Z tonight.
Expect magnitudes to drop to 5-10kts tomorrow, but we'll preserve
NNW direction. Chcs for TSRA confined to CSG/MCN this evening.
Cannot rule out TSRA impacts at ATL aft 22Z tomorrow, but chcs
are currently too low for TAF mention.
//ATL Confidence...18Z Update...
Low to medium confidence convective chcs tomorrow.
High confidence all other elements.
96
&&
.CLIMATE...
Issued at 200 PM EDT Fri Aug 25 2023
Records for 08-26
Max Temperature Min Temperature
Station High Low High Low
------- ---------- ---------- ---------- ----------
KAHN 99 2007 74 1991 75 1903 56 1917
KATL 100 1943 71 1944 76 2016 58 1942
1903
KCSG 102 2011 80 1985 77 2020 61 1969
1938 1983
KMCN 101 1998 74 1927 76 2020 57 2015
1983
1903
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 73 97 72 93 / 0 20 30 70
Atlanta 76 99 74 96 / 0 10 20 60
Blairsville 68 91 66 87 / 0 20 20 70
Cartersville 72 97 71 94 / 0 10 10 60
Columbus 77 102 76 101 / 10 20 20 60
Gainesville 74 97 73 93 / 0 20 20 70
Macon 74 99 75 98 / 10 20 20 60
Rome 73 98 73 94 / 0 10 10 50
Peachtree City 73 98 71 96 / 0 10 10 50
Vidalia 74 97 75 96 / 10 20 20 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT Sunday for GAZ001>005-011-012-
014>016-019>025-027-030>039-041>062-066>076-078>086-089>098-
102>113.
&&
SHORT TERM...96
LONG TERM....Albright
AVIATION...96Hazardous weather outlook, Aug 25, 12:25 PM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1225 PM EDT Fri Aug 25 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-261630- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1225 PM EDT Fri Aug 25 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Very hot weather will continue in the region today, with heat indices reaching or exceeding 105 degrees in most of northern and central Georgia. A Heat Advisory is currently in effect. Take extra precautions if you work outside or are participating in recreational activities. Children and young adults participating in sports will experience a higher risk of heat related stress. When possible consider rescheduling or postponing strenuous activities to early morning or evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... A Heat Advisory is in place for most of northern and central Georgia through 8 PM Sunday. Expect heat indices to reach or exceed 105 degrees Saturday and Sunday. For the counties outside the Heat Advisory in northeast Georgia, heat indices will still be near 100 degrees. Take extra precautions if you work outside or are participating in recreational activities. Children and young adults participating in sports will experience a higher risk of heat related stress. When possible consider rescheduling or postponing strenuous activities to early morning or evening. Isolated thunderstorms are expected during the afternoon and evening hours on Saturday and Sunday. A couple of storms could be strong or severe with damaging downburst winds. Rain and thunderstorms chances will remain elevated in the region through at least next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 25, 4:18 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
418 PM EDT Fri Aug 25 2023
GAZ110>112-252045-
Wheeler GA-Telfair GA-Montgomery GA-
418 PM EDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of east central
Telfair, southeastern Wheeler and southwestern Montgomery Counties
through 445 PM EDT...
At 418 PM EDT, a strong thunderstorm was over Jordan, or 10 miles
south of Mount Vernon, moving south at 20 mph.
HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Alamo, Mount Vernon, Lumber City, Glenwood, Uvalda, Ailey, Towns,
Spring Hill, Jordan, and Charlotteville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3216 8277 3220 8252 3200 8248 3197 8248
3196 8250 3195 8248 3195 8249 3196 8253
3196 8257 3193 8259 3194 8260 3192 8265
3192 8268 3191 8268 3190 8269 3190 8270
3187 8275
TIME...MOT...LOC 2018Z 350DEG 17KT 3204 8265
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 4:18 PM EDT | Special Weather Statement | FFC | Montgomery, Wheeler | 27 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.